Ask a doctor

I Had a Full Syringe of Restylane and I Still Show an Indentation/tear Trough W/puffiness!

How much can I possibly inject? While it looks a lot better, I am disappointed it has failed to fill in the area enough so I do not look tired. How much is too much? Should I be looking into another type of treatment or surgery? I cannot afford, nor do I want injections every 6-12 months. I have the tear trough filled, but I still show an indentation with puffiness right above it on my cheek, which does not go away. What can I do?

Doctor Answers (4)

How much filler is needed for full correction?

+1

The number one reason why patients are disappointed with the results from filler injection is insufficent volume correction.  It almost always takes a great deal more volume to achieve a full correction than anticipated.  As an example, when the amount of volume is not a factor, such as during demonstration injections (where the company is providing the product for free), I have seen as many as 6 syringes injected into the cheek area.  The results were great, but I have few patients that can afford 6 syringes. 

With fat injection, it is not unusual to place 15-20 ml to achieve the desired results.  Compare this to the 1 ml you received.  You can see the problem, we are almost always trying to pick and choose where best to correct.

Here are my suggestions; first understand the problem, it is impossible to correct 15 ml of problem with 1 ml of solution.  It is important to be realistic and prioritize the areas that really bother you from the areas that you can live with.  Second, listen to your physician.  Their job is to help decide where best to augment volume to get the best results.  They will also tell you the minimum volume to get acceptable results.  Third, make sure you choose someone that has your best interests in mind.  A board-certified plastic surgeon or dermatologist always wants to achieve the best results and this takes priority over the sale.  A non-core MD (family practice, OB, ER doc) or a nurse injector are there for one reason, money.  They only care that you purchase something.  Finally, be willing to not do anything.  You will be far happier in the end without any correction than paying a tidy sum for an inadequate correction.


Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

I have patients who have need 3 ml per lower eyelid.

+1

The key here is that the injecting surgeon should be experienced enough to tell you in advance what you need so there are no surprises.  When you lean after the fact that a single syringe is not going to get the job done, it is natural to be every disappointed and difficult to have confidence to trust what you are told after something like this.  Personally, I would suggest finding a more experienced injector.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane still an excellent choice for tear trough

+1

Hello. You didn't say how long ago your injections were, but it is possible that you are still swollen in the cheek area from the injections. If you are less than two weeks out, be patient, you still may improve. If it is more than that, then yes you may need more filler which is not at all uncommon in this area. The good news is that due to the lack of movement of this area, treatments often last at least a year, not the 6 months we typically see in other areas. Best to you.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might also like...

How much is enough?

+1

Greetings~

It's really difficult to say what the proper solution is for you and what's happening with the puffiness without seeing you.  Though one syringe may seem like a great deal of product and it can be expensive, it may still not be enough to sufficiently correct deficiencies in the tear troughs.  (Some patients need 2 or even 3 syringes)  Any concerns should always be addressed with the person or office that injected you.  The puffiness may subside on its own, may require more filler around the area or you may need some of the filler around it dissolved.  I wish I could give you a solid, definitive answer and advice but it's nearly impossible without seeing the problem.  Return to your injector...it could be a very simple fix. 

Good luck~

Dr. Grant Stevens 

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.